Alabama, 2001

Hail in Alabama, February 22, 2001

February 22, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 3:00 PM CST, 10 hours 7 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST WED FEB 21 2001

MAJOR AWIPS PROBLEMS TODAY.  NO RADAR/SURFACE/OR MODEL DATA COMING
INTO AWIPS.

BASED ON WHAT I SAW ON THE WORLD WIDE WEB AND PCGRIDS...CURRENT
FORECAST LOOKS GOOD.  WON/T MAKE TOO MANY CHANGES.  MAJOR QUESTION IS
HOW LONG IT WILL RAIN TOMORROW.  SINCE CONFIDENCE LEVEL IS LOW...WILL
LEAVE TIMING AS IN FORECAST...AND HAVE EVENING SHIFT UPDATE AS THE
NEW MODELS COME IN.  WILL INCREASE POP CATEGORY TONIGHT AND TOMORROW.
CATEGORICAL NORTH AND CENTRAL TONIGHT...LIKELY SOUTH.  CHANCE
TOMORROW MORNING.

BASED ON WHAT HAD TO LOOK AT...GUIDANCE NUMBERS ARE ALL CLOSE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.  FCSTR. 80.
HSV WB 046/054 037/060 049 +500
BHM WB 050/062 040/063 052 +400
MGM WB 053/068 044/069 054 9400

.BHM...NONE.

80

In the hours before

Special weather statement, Feb 21, 7:45 PM CST, 5 hours 22 minutes before
ALZ001>038-040>050-220545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST WED FEB 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOW MOVING COLD FRONT WILL BECOME STALLED OUT JUST NORTH OF
MONTGOMERY...AND RETREAT NORTHWARD OVERNIGHT. A SURFACE LOW
PRESSURE AREA WILL BEGIN DEVELOPING ALONG THIS FRONT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THIS
FRONTAL BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE. ALTHOUGH
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
ISOLATED STORMS COULD BRIEFLY REACH SEVERE LIMITS. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...HAIL...
AND GUSTY WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Local storm report, Feb 22, 12:13 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 AM CST THU FEB 22 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 PM    DETROIT                   AL   WIND DAMAGE
02/21/01   LAMAR                          TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          DETROIT.

1107 PM    HAMILTON                  AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          FELL IN AND AROUND THE
                                          CITY OF HAMILTON.

1115 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   LAMAR                          NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          MAINLY ACROSS THE
                                          NORTHERN PART OF THE
                                          COUNTY. LARGE HAIL WAS
                                          ALSO REPORTED.

1119 PM    GUIN                      AL   1.00 INCH HAIL
02/21/01   MARION                         QUARTER SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          THE CITY OF GUIN.

1100 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   MARION                         NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          GENERALLY ACROSS THE
                                          SOUTHERN PART OF THE
                                          COUNTY. SOME ROADS WERE
                                          BLOCKED.

1110 PM    BRILLIANT                 AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          WAS REPORTED FROM
                                          BRILLIANT TO WINFIELD AND
                                          IT COVERED THE GROUND.

1211 AM    JASPER               d     AL   1.00 INCH HAIL
02/22/01   WALKER                         QUARTER SIZE HAIL WAS
                                          REPORTED IN THE CITY OF
                                          JASPER.
Local storm report, Feb 22, 12:17 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CST THU FEB 22 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   MARION                         NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          GENERALLY ACROSS THE
                                          SOUTHERN PART OF THE
                                          COUNTY. SOME ROADS WERE
                                          BLOCKED.

1103 PM    DETROIT                   AL   WIND DAMAGE
02/21/01   LAMAR                          TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          DETROIT.

1107 PM    HAMILTON                  AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          FELL IN AND AROUND THE
                                          CITY OF HAMILTON.

1110 PM    BRILLIANT                 AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          WAS REPORTED FROM
                                          BRILLIANT TO WINFIELD AND
                                          IT COVERED THE GROUND.

1115 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   LAMAR                          NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          MAINLY ACROSS THE
                                          NORTHERN PART OF THE
                                          COUNTY. LARGE HAIL WAS
                                          ALSO REPORTED.

1119 PM    GUIN                      AL   1.00 INCH HAIL
02/21/01   MARION                         QUARTER SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          THE CITY OF GUIN.

1211 AM    JASPER                    AL   1.00 INCH HAIL
02/22/01   WALKER                         QUARTER SIZE HAIL WAS
                                          REPORTED IN THE CITY OF
                                          JASPER.
Local storm report, Feb 22, 12:23 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 AM CST THU FEB 22 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   FAYETTE                        SEVERAL TREES AND POWER
                                          LINES WERE BLOWN DOWN IN
                                          THE NORTHERN &PART OF THE
                                          COUNTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
February 22, 1:07 AM CST
Where
Franklin County, Phil Campbell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -87.700

Dime size hail was reported in Phil Campbell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233998.